View Full Version : Adderall+Lexapro+Flu Shot=Panic Attack? Allergic Reaction? Something else?


keladry
11-22-08, 06:10 AM
I've been taking Adderall (30mg XR daily and 10mg IR most days) since July and, on Monday, started taking Lexapro (10mg). Since starting on Lexapro, there have been a few things that concern me. My doctor's office is closed until Monday, and it didn't occur to me just how concerned I should be until this evening.

I've felt increasingly spacey since I started on the Lexapro, which is (at the moment) actually the least of my worries. By spacey I mean leaving school to pick up a friend from work only to find myself parked in my driveway, a good 3-4 miles out of my way or getting distracted by fireworks over the Ohio River tonight and damn near running a red light because I'd just seen a green firework. I've done stuff like this pre-Adderall, but never on a daily basis, and *never* multiple times in a single day, much less a single trip.

Also since Monday, I'm significantly more jittery/figity in addition to having fairly severe hand tremors. I could barely sign my name to a credit card receipt today, my hands were shaking so badly. I haven't been able to stop jiggling my ankle from side to side for almost five hours now, even though five hours of constant turning/shaking has make it painful to move. It's not a tremor, I shake my ankle when I'm nervous/bored/whatever fairly often. But when I notice I'm doing it, normally I can make it *stop* if I want to. I can't right now, nor could I for the past several nights. Again, fidgeting, shaking, etc. aren't uncommon for me, but it's the absolute inability to control it that's freaking me out. Similarly, I've been unable to keep from grinding my teeth unless I'm making a conscious effort to prevent it.

I did get a flu vaccine today (the shot, not the nasal spray), and I know that in spite of the shiny happy "all is healthy!" claims it can cause flu-like symptoms. That being said, over dinner tonight I can't figure out if I had a panic attack (I used to have them in 8th grade, but it's been 13-14 years since the last one) or a continuation of a med reaction.

Difficulty breathing, racing heartbeat, significantly more out-of-control fidgeting, vertigo, headache, nausea, muscle stiffness in some muscles (back, arms, fingers) and weakness all over, difficulty speaking, and inability to make sense of the words being spoken around me. One of my roommates wanted to take me to the ER. I can't afford the ER right now, so instead she dragged the couch across the house so it's as close as it can be to my bedroom door and ordered me to leave the door open.

Whatever it was has faded somewhat, although my heartrate's still high (it's generally elevated due to Adderall, and it's about 10 bpms above it's elevated rate) and there's the ankle-shaking thing. My back hurts, my head's still killing me, I'm obscenely thirsty, in spite of having consumed several gallons of water today, and one in the past two hours, and when I got up to use the restroom it became very clear very quickly just how much of the vertigo and muscle weakness are still very much present.

My doctor's office is closed until Monday, I don't have health insurance, and if I don't feel better by the time I wake up tomorrow, I'll probably spend the day waiting to be seen at an Urgent Care clinic.

I'm having a hard time, however, figuring out if the weirdness of tonight was related to the Lexapro or the flu shot.

Has anyone had similar/remotely similar experience on Lexapro+Adderall, Lexapro alone (or in other combinations), or Lexapro and/or Adderall combined with a flu shot?

Thanks.

TygerSan
11-22-08, 01:38 PM
It sounds like the lexapro isn't agreeing with you. The constant ankle movement, and restless feeling sound like akathesia, which is a documented side effect of the SSRI's and antipsychotics. Combine that with a reaction to the flu shot == not good. I would suggest talking to your MD on Monday (sooner if possible)

elegy
11-22-08, 05:46 PM
There's a few things going through my mind right now regarding your post. I'll try to organize them in my little brain-thing rattling around in my skull. Here we go...

So, Lexapro in and of itself is a more "activating" anti-depressant, meaning it commonly causes insomnia, increased anxiety and jitteryness(scientific term right there). If you already have anxiety, even mild, it has the potential to exacerbate it. Add it to Adderall and the potential for those side effects increases significantly.

Also, if you haven't done it yet, please read the information sheet for your Lexapro. Study it, actually. And if you're feeling up to it(I'm guessing you're not), read the P.I. sheet. (http://www.frx.com/pi/lexapro_pi.pdf) The symptoms you're experiencing are included in the Lexapro information sheets as potential side effects. But your symptoms sound more severe than merely some crappy side effects.

This leads me to wonder if you're possibly suffering from one of two things.

Hyponatremia (http://www.mayoclinic.com/health/hyponatremia/DS00974), though rare, has been reported with the use of SSRIs. Quoted from the Lexapro P.I. sheet:

"Signs and symptoms of hyponatremia include headache, difficulty concentrating, memory
impairment, confusion, weakness, and unsteadiness, which may lead to falls. Signs and
symptoms associated with more severe and/or acute cases have included hallucination, syncope,
seizure, coma, respiratory arrest, and death. "

Now, Serotonin Syndrome (http://www.nlm.nih.gov/medlineplus/ency/article/007272.htm) is also a possibility. And that is some serious ****. Due to the fact that Adderall and Lexapro both work on serotonin, this possibility is by no means a stretch. After checking interactions between Adderall and Lexapro, a big, red, bolded WARNING came up in regards to the potential for serotonin syndrome.

I could not find any information about the involvement of flu shots, however, an allergic or negative reaction is possible as well.

Okay, now that that's all covered, let me say a couple more things. I'm not trying to terrify you or make you think you're dying or anything of that sort. But I think it is very, very important you are aware of the possible causes of your symptoms, whether they are likely or not. Please do NOT wait until Monday to address this. It's unlikely that it is anything very serious, but there is still a chance. Please go to an urgent care clinic if you can't go to the hospital. Bring your prescription bottles, their information sheets, and a list of your symptoms and when they started. This will help ensure you get the proper care you need.

Good luck, I hope everything turns out well. :)

evancmiller
05-24-10, 09:38 AM
In Nov 2008 I got a flu shot. I've never suffered anxiety or depression before. I've always been optimistic and mostly happy.

Within days, I was in the ER with shaking, sweating, and a pounding heart. I couldn't stop thinking about all the horrible things around me.

Doctors prescribe anti-anxiety and anti-depression meds. They somewhat masked the symptoms, but the side effect was living in a fog.

I took myself off the meds in 6 months. And the symptoms gradually went away after that. I've not had any more vaccines.

Has anyone else gotten a behaviorial reaction from a vaccine?